Alert archive / Florida / Tornado Warnings in 2010

Tornado Warning 29, NWS Melbourne, FL

August 11, 2010Volusia County, Florida

NWS Melbourne, FL issued this tornado warning at Aug 11, 2010, 4:04 PM EDT for Volusia County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2010, 4:04 PM EDT (20:04 UTC)
Expired
Aug 11, 2010, 4:45 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 112 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:05 PM EDTTORNADO6 W New Smyrna Beach, FLVOLUSIA COUNTY EVAC AMBULANCE REPORTED A POSSIBLE BRIEF TORNADO TOUCHDOWN IN A WOODED AREA WEST OF I-95 AND SOUTH OF SR 44.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2010-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2010-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WFUS52 KMLB 112004
TORMLB
FLC127-112045-
/O.NEW.KMLB.TO.W.0029.100811T2004Z-100811T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
404 PM EDT WED AUG 11 2010

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL VOLUSIA COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF PORT ORANGE...

* UNTIL 445 PM EDT.

* AT 401 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 7
  MILES SOUTH OF PORT ORANGE...OR NEAR NEW SMYRNA BEACH...MOVING
  NORTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRUCE CREEK...HARBOR OAKS AND ALLANDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FUNNEL CLOUDS CAN TOUCH GROUND AND BECOME TORNADOES.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STRONG BUILDING ON
THE LOWEST FLOOR...IN AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.
KEEP AWAY FROM WINDOWS. GET UNDER A WORKBENCH OR OTHER PIECE OF
STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY.

EVACUATE MOBILE HOMES OR VEHICLES FOR MORE SUBSTANTIAL SHELTER. IF NO
SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS. ABANDON YOUR VEHICLE IF THE
TORNADO IS NEARBY.

&&

LAT...LON 2915 8098 2896 8091 2896 8106 2913 8113
TIME...MOT...LOC 2003Z 170DEG 13KT 2903 8101

$$

67
3 follow-up statements
140 
WWUS52 KMLB 112019
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
419 PM EDT WED AUG 11 2010

FLC127-112045-
/O.CON.KMLB.TO.W.0029.000000T0000Z-100811T2045Z/
VOLUSIA-
419 PM EDT WED AUG 11 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR EAST
CENTRAL VOLUSIA COUNTY...

AT 401 PM EDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 7 MILES 
SOUTH OF PORT ORANGE. AT 415 PM EDT...THIS STORM WAS NEARING PORT 
ORANGE...MOVING NORTH AT 15 MPH. ANOTHER STORM WAS DEVELOPING ROTATION 3 
MILES WEST OF NEW SMYRNA BEACH AND WAS ALSO MOVING NORTH AT 15 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARBOR 
OAKS...ALLANDALE NEW SMYRNA BEACH AND PORT ORANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS 
THAT ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY 
BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN 
THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST 
LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT 
SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 2915 8098 2896 8091 2896 8106 2913 8113
TIME...MOT...LOC 2015Z 170DEG 13KT 2907 8102

$$


15
427 
WWUS52 KMLB 112027
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
427 PM EDT WED AUG 11 2010

FLC127-112045-
/O.CON.KMLB.TO.W.0029.000000T0000Z-100811T2045Z/
VOLUSIA-
427 PM EDT WED AUG 11 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR EAST
CENTRAL VOLUSIA COUNTY...

AT 405 PM EDT...VOLUSIA COUNTY EVAC REPORTED A BRIEF TORNADO TOUCHDOWN 
IN A WOODED AREA WEST OF INTERSTATE 95 AND SOUTH OF STATE ROUTE 44. 
THIS TORNADO WAS LOCATED 6 MILES WEST OF NEW SMYRNA BEACH...MOVING 
NORTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARBOR 
OAKS...NEW SMYRNA BEACH AND PORT ORANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW! IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 2915 8098 2896 8091 2896 8106 2913 8113
TIME...MOT...LOC 2025Z 170DEG 13KT 2911 8103

$$


15
299 
WWUS52 KMLB 112045
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
445 PM EDT WED AUG 11 2010

FLC127-112055-
/O.EXP.KMLB.TO.W.0029.000000T0000Z-100811T2045Z/
VOLUSIA-
445 PM EDT WED AUG 11 2010

...THE TORNADO WARNING FOR EAST CENTRAL VOLUSIA COUNTY HAS EXPIRED...

THE SEVERE STORM AND TORNADO THAT PROMPTED THE WARNING HAD WEAKENED
AND NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...
HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE
POSSIBLE.

LAT...LON 2915 8098 2896 8091 2896 8106 2913 8113
TIME...MOT...LOC 2027Z 170DEG 13KT 2912 8103

$$


52

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Aug 11, 9:00 AM EDT, 7 hours 4 minutes earlier.

Area forecast discussion, Aug 11, 9:00 AM EDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
900 AM EDT WED AUG 11 2010

.DISCUSSION...
TROPICAL DEPRESSION FIVE CURRENTLY 185 MILES SOUTH OF APALACHICOLA
AND TRACKING OFF TO THE NORTHWEST OVER THE EASTERN GULF AND AWAY
FROM THE FLORIDA PENINSULA THIS MORNING. EAST FLORIDA REMAINS UNDER
SOUTH-SOUTHEASTERLY FLOW BETWEEN TD 5 AND ATLANTIC RIDGE SLOWLY
SINKING SOUTHWARDS ACROSS GA/SC. A MOIST ENVIRONMENT REMAINS ON THE
PERIPHERY OF THE SYSTEM WITH SOUNDINGS ALONG THE EAST COAST OF THE
STATE AROUND 2.1"-2.2" THIS MORNING AND KTBW CLOSER TO TD 5 COMING
IN WITH ~2.5".

WE WILL SEE ACTIVITY DEVELOPING ALONG A DIFFUSE EAST COAST SEA
BREEZE BY LATE MORNING IN ADDITION TO A FEW OUTER RAINBANDS FROM TD
5 BRUSHING THE WESTERN COUNTIES (OSCEOLA-LAKE) THROUGH THE DAY.
HIGHEST PRECIP CHANCES WILL BE OVER THE INTERIOR WITH STEERING FLOW
BECOMING MORE SOUTHERLY DURING THE DAY. SHOWERS SHOULD BE THE MAIN
FORM OF CONVECTION TODAY SINCE ABOVE NORMAL TEMPS ALOFT (ONLY -3C TO
-4C THIS MORNING) WILL LIKELY KEEP THUNDERSTORM DEVELOPMENT ISOLATED.

MORE SUNSHINE IS EXPECTED TODAY ACROSS THE REGION WHICH WILL ALLOW
MAX TEMPS TO BE A FEW DEGREES HIGHER THAN YESTERDAY...REACHING
NORMAL VALUES IN THE LOW 90S.

ONLY MAJOR CHANGE FOR UPDATES THIS MORNING IS TO TWEAK CLOUD COVER
DOWNWARDS WITH MOSTLY SUNNY-PARTLY CLOUDY SKIES VISIBLE THIS MORNING
ON SATELLITE.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH LATE MORNING. SCT
SHRA/ISO TSRA BEGIN TO FORM BY LATE MORNING AND PERSISTING THROUGH
THE AFTERNOON. TEMPO IFR/MVFR CONDS CAN BE EXPECTED WITH ANY OF THIS
ACTIVITY. WINDS IN THE AFT WILL REMAIN OUT OF THE SE AROUND 10-15
KTS WITH GUSTS UP TO 15-20 KTS AT TIMES.

&&

.MARINE...
TODAY-TONIGHT...PRESSURE GRADIENT BTW TD #5 OVER THE EASTERN GULF
AND HIGH PRESSURE RIDGE EAST OF THE AREA WILL MAINTAIN A SE FLOW
OVER THE WATERS TODAY...THOUGH NOTABLY WEAKER THAN YESTERDAY AT
ONLY TO 10-15 KTS. WINDS TO VEER TO THE SOUTH INTO TONIGHT AT TD 5
PULLS FURTHER AWAY INTO THE NORTH CENTRAL GULF. SEAS CONTINUE TO
SUBSIDE AS PGRAD SLACKENS AT 3-4FT OFFSHORE...BECOMING 2-3 FT
TONIGHT.

FROM PREVIOUS DISCUSSION...
THU-WEEKEND...HIGH PRESSURE RIDGE AXIS WILL REMAIN SOUTH OF THE
WATERS. THIS WILL CAUSE A WEST/SOUTHWEST FLOW 10 KNOTS OR
LESS...EXCEPT ACROSS THE NORTH THU-FRI WHERE REMNANT TD #5 LOW
AND/OR WEAK FRONTAL TROUGH KEEP THE GRADIENT FLOW A LITTLE HIGHER.
THE MAIN CONCERN FOR BOATERS WILL BE AFTERNOON STORMS THAT MOVE
ACROSS THE COAST.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

MOSES
Hazardous weather outlook, Aug 11, 1:59 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
159 PM EDT WED AUG 11 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
159 PM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
TROPICAL DEPRESSION NUMBER 5 CURRENTLY OVER THE EASTERN GULF OF
MEXICO WILL KEEP A MOIST SOUTH TO SOUTHEAST FLOW OVER THE AREA
THIS AFTERNOON. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
BE POSSIBLE OVER EAST CENTRAL FLORIDA THROUGH EARLY THIS EVENING.
SHOWERS AND STORMS WILL MOVE NORTH TO NORTHWEST AT AROUND 25 MPH.
THE MAIN THREAT FROM STORMS WILL BE GUSTY WINDS OF UP TO 40
MPH...BRIEF HEAVY DOWNPOURS...AND DEADLY CLOUD TO GROUND LIGHTNING
STRIKES. THERE IS ALSO A VERY LOW THREAT OF A BRIEF TORNADO.

...RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL KEEP AN ELEVATED RISK FOR RIP
CURRENTS ALONG THE AREA BEACHES. ONCE ARRIVING AT THE BEACH...
CHECK WITH A LIFEGUARD FOR THE CURRENT RIP CONDITIONS AND NEVER
SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED SHOWERS AND ISOLATED STORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON AND MOVE TOWARD THE NORTH TO NORTHWEST AROUND 25
MPH. ANY STRONGER ACTIVITY WILL BE ABLE TO PRODUCE WIND GUSTS IN
EXCESS OF 35 KNOTS OVER INLAND LAKES.

...WATERSPOUT IMPACT...
ENVIRONMENTAL CONDITIONS WILL BE CONDUCIVE FOR ISOLATED
WATERSPOUTS OVER THE NEARSHORE ATLANTIC WATERS. SPOUTS MAY BRIEFLY
DEVELOP AT THE COAST AND OR INTRACOASTAL WATERWAY...POSSIBLY MOVING
ASHORE WHILE DISSIPATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SURFACE ATLANTIC HIGH PRESSURE RIDGE WILL BUILD BACK OVER CENTRAL
AND SOUTHERN FLORIDA FROM LATE THIS WEEK INTO THE WEEKEND. THIS
WILL KEEP MORE NORMAL COVERAGE OF SHOWERS AND STORMS ACROSS THE
AREA EACH AFTERNOON. A DEVELOPING WESTERLY STEERING FLOW WILL
INCREASE THE THREAT FOR OFFSHORE MOVING THUNDERSTORMS INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

DKW/LJ/JP

In the hours before

Local storm report, Aug 11, 1:26 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
126 PM EDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     WATER SPOUT      1 ENE EDGEWATER         28.97N 80.89W
08/11/2010                   VOLUSIA            FL   BROADCAST MEDIA

            A WATERSPOUT WAS SPOTTED TO HAVE MOVED ONSHORE AT
            RIVERSIDE LANDING CONDOMINIUMS THEN MOVED NORTHWARD INTO
            CAMERONS MARINA CAUSING A BOAT ON LAND TO BE OVERTURNED.
            FROM HERE, IT CONTINUED TO MOVE NORTH TO THE 1800 BLOCK
            OF RIVERSIDE DRIVE WHERE IT DISSIPATED THEREAFTER.

&&

LJ
Local storm report, Aug 11, 3:37 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
337 PM EDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TORNADO          1 ENE EDGEWATER         28.97N 80.89W
08/11/2010  F0               VOLUSIA            FL   BROADCAST MEDIA

            A WATERSPOUT WAS SPOTTED TO HAVE MOVED ONSHORE AT
            RIVERSIDE LANDING CONDOMINIUMS THEN MOVED NORTHWARD INTO
            CAMERONS MARINA CAUSING A BOAT ON LAND TO BE OVERTURNED.
            FROM HERE, IT CONTINUED TO MOVE NORTH TO THE 1800 BLOCK
            OF RIVERSIDE DRIVE WHERE IT DISSIPATED THEREAFTER.

&&

JCP
Special weather statement, Aug 11, 3:43 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
343 PM EDT WED AUG 11 2010

FLZ141-112030-
COASTAL VOLUSIA COUNTY-
343 PM EDT WED AUG 11 2010

...FUNNEL CLOUDS POSSIBLE OVER CENTRAL VOLUSIA COUNTY...

AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS WEST
OF NEW SMYRNA BEACH...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE SPRUCE CREEK...PORT ORANGE AND DAYTONA
INTERNATIONAL SPEEDWAY.

FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

67

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:03 PM EDTAreal Flood AdvisoryMLBVolusia117 min
Aug 11, 4:18 PM EDTSpecial Marine WarningMLB72 min
Aug 11, 4:30 PM EDTSpecial Weather StatementMLBOkeechobee, Orange, Osceola, Seminole90 min
Aug 11, 4:48 PM EDTTornado WarningMLBOrange, Seminole57 min
Aug 11, 5:32 PM EDTTornado WarningMLBIndian River, Okeechobee, Saint Lucie30 min

Nearby

Tornado Warnings in Florida, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.